Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

April 4, 20196 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 4, 2019, 10:27 PM CDT for 6 counties in Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2019, 10:27 PM CDT (03:27 UTC)
Expired
Apr 5, 2019, 4:30 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Lac qui Parle County, MN, Redwood County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS83 KMPX 050327
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1027 PM CDT THU APR 4 2019

MNZ054-055-064-073-074-082>084-091-092-050930-
Waseca-Brown-Blue Earth-Yellow Medicine-Watonwan-Martin-Faribault-Lac
Qui Parle-Swift-Redwood-
1027 PM CDT THU APR 4 2019

...Locally Dense Fog Expected Overnight...

Areas of fog will be locally dense, with visibilities of a quarter 
mile or less in spots, through the overnight hours. Slow down and 
keep your eyes on the road when traveling through foggy areas.

LAT...LON 4526 9645 4518 9610 4524 9612 4524 9611
      4516 9596 4515 9604 4496 9582 4484 9557
      4477 9551 4435 9449 4427 9441 4397 9370
      4366 9375 4378 9486 4411 9487 4411 9509
      4420 9512 4420 9560 4463 9561 4463 9645
TIME...MOT...LOC 0325Z 238DEG 49KT 4447 9515 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 4, 6:14 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 4, 6:14 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Thu Apr 4 2019

.UPDATE...
Issued at 614 PM CDT Thu Apr 4 2019

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Thu Apr 4 2019

Light rain and drizzle has been constrained to southern Minnesota
today, as a layer of dry air below 850 mb still persists across much
of central Minnesota into west-central Wisconsin. Expect low-level
warm advection and isentropic lift to continue moistening the low
levels across these areas into the evening, and allow for
precipitation to eventually reach the surface. However, ascent aloft
is already weakening with the trough passing east of the area so
precipitation is expected to diminish to drizzle by later this
evening. As precipitation exits the area overnight, areas of fog are
expected to develop as moist air continues streaming into the area
and the boundary layer saturates towards sunrise. Temperatures are
only expected to drop into the mid-upper 30s overnight with warm air
advection continuing and widespread cloud cover across the area.

The drizzle will be east of the area of sunrise tomorrow, with highs
tomorrow depending greatly on how long cloud cover lingers of the
area. Warm-air advection will continue driving warm and more humid
air into the area with 850 mb temperatures reaching 8-10 C across
southwest Minnesota tomorrow afternoon. Low-level cloud cover look
to remain stubbornly in place through the morning, but forecast
soundings show winds becoming southwesterly and scattering out the
moisture in this layer during the afternoon. With at least partly
cloudy skies expected, have kept highs in the mid-60s out west to
the 50s across west-central Wisconsin where cloud cover looks to
remain more widespread. with at least partly cloudy skies looking
possible during the afternoon.

Low-level warm air advection strengthens Friday night, with a weak
front sagging south across the area providing ascent for widespread
showers overnight Friday into Saturday morning. The steepest lapse
rates and MUCAPE look to lag behind the precipitation so not
expecting much in the way of thunder Saturday morning, but a few
isolated rumbles can't be ruled out. Rainfall amounts saturday
morning look to be around a tenth to a quarter of an inch.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM CDT Thu Apr 4 2019

The forecast concerns in the longer term remain the showery
weather threat, temperatures and chance for thunder over the
weekend. Then cooling trend ensues and model trends toward a
storm system midweek.

Showers from overnight activity forecast by low level WAA pattern
will be ongoing into early Saturday. Trend of the GFS has overall
mid level lapse rates on the decrease and instability low by 12z
Sat. Clouds are expected to remain during the day, any real
heating should be diminished some, but we are still expecting
temperatures still should warm into the mid 50s to low 60s.

Timing of the upper trough and surface front differs from
deterministic model for Sunday. The ECMWF is a bit more
progressive with its movement, exiting the region Sunday
afternoon. The GFS doesnt do so until Sunday night. We should see
periods of showers and at least scattered thunder later Saturday
afternoon to the southwest and overnight across the cwa Saturday
night. QPF doesnt appear to be excessive at this time, with
overall amounts generally 0.25 to 0.50 inches. Again temepratures
are tricky. Still should see abundant cloud cover, and if showers
remain prevalent, forecast highs into the mid 60s in the south may
be too warm.

Following the system Monday, sunshine should return under more
pacific type airmass with next cold front poised to the north. We
should warm readings into the upper 50s to low 60s most of the
cwa then before the cold front passes through Monday
afternoon/evening.

Cooling trend will then continue through the end of the period.
Models continue to drive significant west coast CONUS energy
eastward into the mid section of the county by midweek. The GFS
and ECMWF move significant storm across either Iowa or northern
Missouri into Thursday. At the moment, they are both cold enough
for a nice shield of Springtime snow north of the track of the
low. Still a question how far north that will eventually develop.
Certainly something to continue to watch.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 614 PM CDT Thu Apr 4 2019

MVFR conditions will quickly give way to IFR tonight and linger
into Friday. The main issue/question is how quickly will things
improve on Friday. At this point will lean toward the more
pessimistic side of guidance and go with a slower trend toward
improvement given the lack of good dry air advection until later
in the time period. Most of the light precipitation currently over
the eastern portion of the area looks to shift east this evening,
although some drizzle could linger through 06Z across eastern
locations.

KMSP...Main items of uncertainty are how low ceilings will go
overnight, whether there will be any fog of concern, and when
things will improve to MVFR and VFR on Friday. Don't expect too
much in the way of fog, with ceilings being the primary issue, but
we could see some MVFR visibilities at times this evening into the
overnight. Although we might see improvement sooner than indicated
with ceilings on Friday, am not confident of that, and certainly
feel we will have poor conditions past 12Z.

/OUTLOOK FOR KMSP/
Friday overnight...MVFR expected, chance of rain late. Southeast
wind around 10 kt.
Saturday...MVFR expected, IFR possible, with rain likely.
Southeast wind 10 to 15 kt.
Saturday night...MVFR expected early with a chance of rain.
Southeast wind 10 to 15 kt becoming south.
Sunday...MVFR expected, IFR possible, with rain likely. South wind
10 to 20 kt becoming southwest.
Sunday night...MVFR possible early. West wind around 10 kt
becoming northwest.
Monday...VFR. Northwest wind less than 10 kt becoming west 10 to
20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...ETA
LONG TERM...DWE
AVIATION...
Hazardous weather outlook, Apr 4, 12:56 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Thu Apr 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1256 PM CDT Thu Apr 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

River levels are receding, but flooding continues along the
Mississippi, Minnesota, Crow, Redwood, Sauk, Cottonwood, and Saint
Croix rivers. Flooding of smaller rivers, creeks and streams
remains possible, along with localized road closures.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding will continue into next week on area rivers. Thunderstorms
are possible this weekend, especially late saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 4, 10:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1027 PM CDT THU APR 4 2019

MNZ054-055-064-073-074-082>084-091-092-050930-
Waseca-Brown-Blue Earth-Yellow Medicine-Watonwan-Martin-Faribault-Lac
Qui Parle-Swift-Redwood-
1027 PM CDT THU APR 4 2019

...Locally Dense Fog Expected Overnight...

Areas of fog will be locally dense, with visibilities of a quarter
mile or less in spots, through the overnight hours. Slow down and
keep your eyes on the road when traveling through foggy areas.

LAT...LON 4526 9645 4518 9610 4524 9612 4524 9611
      4516 9596 4515 9604 4496 9582 4484 9557
      4477 9551 4435 9449 4427 9441 4397 9370
      4366 9375 4378 9486 4411 9487 4411 9509
      4420 9512 4420 9560 4463 9561 4463 9645
TIME...MOT...LOC 0325Z 238DEG 49KT 4447 9515

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:37 AM CDTDense Fog AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Martin, Watonwan4 hr

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.